White noise machines. These devices, which produce simulated environmental sounds such as falling rain or ocean waves, are often an effective treatment for tinnitus. You may want to try a white noise machine with pillow speakers to help you sleep. Fans, humidifiers, dehumidifiers and air conditioners in the bedroom also may help cover the internal noise at night.
Antidepressants are occasionally associated with tinnitus (Robinson, 2007). For example, Tandon (1987) reported that 1% of those taking imiprimine complained of tinnitus. In a double-blind trial of paroxetine for tinnitus, 3% discontinued due to a perceived worsening of tinnitus (Robinson, 2007). There are case reports concerning tinnitus as a withdrawal symptom from Venlafaxine and sertraline (Robinson, 2007). In our clinical practice, we have occasionally encountered patients reporting worsening of tinnitus with an antidepressant, generally in the SSRI family.
Tinnitus can be caused by a variety of less common underlying conditions or injuries. If you have tinnitus, start your treatment path by seeking out a hearing healthcare professional who specializes in tinnitus diagnostics so they can help identify the underlying cause. If the common causes for tinnitus are ruled out, the practitioner will refer you to another specialist for further evaluation. Listed below are related medical specialties who might be able to help you determine the cause of your tinnitus.
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
If cerumen (more commonly known as ear wax) accumulates in your ear canal, it can diminish your ability to hear. Your auditory system may overcompensate for the loss, fabricating noises that do not exist. Your audiologist can safely remove the buildup, and in most cases, this will immediately alleviate your tinnitus. However, sometimes ear wax buildup causes permanent damage, resulting in chronic tinnitus.
Overdosing on certain prescription drugs, recreational drugs or alcohol. This can sometimes cause permanent damage to nerves that affect hearing. In some cases when a pregnant women uses drugs during pregnancy, this can cause tinnitus to develop in her child. Common drugs that might contribute to tinnitus include ototoxics, psychotropic drugs, aminoglycosides, certain antibiotics and vancomycin.
Loud noise exposure: Being exposed to occupational loud noise on a regular basis from heavy equipment, chain saws or firearms is a common cause of tinnitus. However, even if you don’t work in a noisy environment, you can still suffer the effects of noise exposure by listening to loud music through headphones, attending live music performances frequently and engaging in noisy hobbies.